Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2014, 12:37 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 12:37 AM CDT (05:37 UTC)
- Expired
- Sep 18, 2014, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:45 AM CDT | FLASH FLOOD | Odessa, TX | TWO WATER RESCUES. ONE AT WEST COUNTY ROAD AND KERMIT HWY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
368
WGUS54 KMAF 180537
FFWMAF
TXC135-329-180830-
/O.NEW.KMAF.FF.W.0060.140918T0537Z-140918T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 AM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ECTOR COUNTY IN WEST TEXAS...
WEST CENTRAL MIDLAND COUNTY IN WEST TEXAS...
* UNTIL 330 AM CDT
* AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM A THUNDERSTORM NEAR ODESSA...MOVING EAST AT 5
MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
MISSION DORADO...
THIS INCLUDES THE LOW WATER CROSSINGS AT...
DIXIE BLVD CROSSING MONAHANS DRAW...
CITIES SERVICE RD CROSSING MONAHANS DRAW...
PUEBLO ST CROSSING EAST SIDE CHANNEL SPLIT FLOW...
IH 20 BUS CROSSING EAST SIDE CHANNEL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MONAHANS DRAW.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3186 10259 3197 10243 3195 10236 3195 10226
3189 10225 3185 10229 3181 10231 3175 10253
$$1 follow-up statement
770
WGUS74 KMAF 180616
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 AM CDT THU SEP 18 2014
TXC135-329-180830-
/O.CON.KMAF.FF.W.0060.000000T0000Z-140918T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
116 AM CDT THU SEP 18 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR WEST
CENTRAL MIDLAND AND CENTRAL ECTOR COUNTIES...
AT 111 AM CDT...LOCAL MEDIA HAS REPORTED WATER RESCUES IN ODESSA AT
WEST COUNTY ROAD AND KERMIT HWY. RADAR ESTIMATES OVER 2 INCHES OF
RAIN HAS FALLEN OVER PORTIONS OF THE CITY OF ODESSA. THIS STORM
PRODUCING THE FLOODING WAS LOCATED NEAR ODESSA...MOVING EAST AT 5
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MONAHANS DRAW.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3186 10259 3197 10243 3195 10236 3195 10226
3189 10225 3185 10229 3181 10231 3175 10253
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:33 AM CDT, 4 minutes earlier.
Area forecast discussion, Sep 18, 12:33 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 AM CDT Thu Sep 18 2014
.DISCUSSION...
See Aviation Discussion below.
&&
.AVIATION...
MVFR cigs are forecast to develop KHOB/KINK/KMAF overnight, but
scatter out to VFR after sunrise. Have inserted a mention of
convection for KMAF to cover the next few hours. Otherwise, OVC
VFR cigs should prevail next 18 hours, w/cigs deteriorating after
00Z Friday. Expect MVFR cigs KCNM/KMAF, and IFR KHOB near the end
of the forecast period.
&&
.PREV DISCUSSION... /ISSUED 610 PM CDT Wed Sep 17 2014/
DISCUSSION...
See 00Z aviation discussion below.
AVIATION...
There is scattered convection from the Davis Mountains to the
Permian Basin though lightning has been somewhat infrequent.
Therefore have limited TS to only the NM TAF sites for now and AMD
if needed. MVFR CIGs are forecast to arrive near 12Z and last for
about 6 hours but there is some uncertainty as to whether or not
they will actually materialize, and if so at what level.
Hennig
PREV DISCUSSION... /ISSUED 303 PM CDT Wed Sep 17 2014/
DISCUSSION...
The main focus for this forecast continues to be the increasing
potential for flash flooding over southeast New Mexico and portions
of west Texas for the next couple days. Rain chances still look good
through at least Friday as TS Odile continues to provide ample
moisture to the region. PW will remain around 1.7 inches (150% of
normal for September) and moderate to heavy rainfall will remain a
concern. A Flash Flood Watch has been expanded to include Lea Co and
now covers all of SE New Mexico, Guadalupe Mountains and Van Horn
and the hwy 54 corridor through 12Z Thursday morning.
TS Odile is currently nearing SE Arizona/SW New Mexico this
afternoon and will continue to trek to the NE in SW flow aloft.
Upper ridge centered over south TX is stronger over our area than
previously anticipated and its keeping main upper level disturbances
from Odile just north of the CWA today. Given the available moisture
this afternoon, it didn't take much heating for a cu field to
develop across the area with a few light echoes on radar at 20Z
over the Permian Basin. A weak eastward-moving disturbance is now
entering western portions of the region and we are beginning to
see activity developing over the higher terrain. Expecting this
activity to expand into SE NM and the Trans Pecos regions through
the evening hours and possibly overnight. Rain could be moderate
to heavy at times, especially across areas covered by the current
Flash Flood Watch.
Odile will slowly make her way into west/central NM by Thursday
morning, breaking down the UA ridge to the south. This will allow
disturbances to move from W-E across northern portions of the
region, increasing rain chances across SE NM, Permian Basin, upper
Trans Pecos and higher terrain regions through Thursday afternoon.
The remnants of Odile are then forecast to move just NW of the FA
Thursday night/Friday, continuing the heavy rain potential across
mainly the northern half of the CWA through Friday. WPC still
showing higher QPF over Southeast NM, upper Trans Pecos, western
Permian Basin and higher terrain regions through Friday. This seems
more than reasonable so will continue to highlight heavy rain
potential across these areas. Also, the Flash Flood Watch may need
to be expanded and/or extended by later shifts if the forecast holds
strong through tonight.
Below normal high temperatures expected through Friday, particularly
across northern zones where clouds and rain will keep temps cooler.
Overnight low temps will remain well above normal due to the
abundance of moisture expected to persist across the region. Temps
will warm above normal briefly Saturday before a cold front arrives
Sunday, knocking temps back down heading into next week. The front
looks to enter northern zones sometime Sunday morning, moving south
throughout the day. Models generate convection along the front as
it moves through but still unsure of exact timing. Rain chances
could continue into Monday if the front hangs around. Beyond
Monday, NW flow aloft looks to develop which would continue rain
chances as shortwaves move SE across the area. For now, will keep
silent PoPs in the extended.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Thursday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH until 7 AM CDT /6 AM MDT/ this morning FOR THE
FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
Highway 54 Corridor.
&&
44
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 17, 2:35 PM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT WED SEP 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 235 PM CDT WED SEP 17 2014 /135 PM MDT WED SEP 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE INTO THE OVERNIGHT ACROSS MUCH OF THE REGION...BUT ESPECIALLY ACROSS THE WEST. LOCALLY HEAVY RAIN LEADING TO FLASH FLOODING IS THE MAIN CONCERN OVER PORTIONS OF SOUTHEAST NEW MEXICO...GUADALUPE MOUNTAINS...AND THE VAN HORN/HIGHWAY 54 CORRIDOR WHERE A FLASH FLOOD WATCH IS IN EFFECT. HEAVY RAIN IS ALSO POSSIBLE IN AND AROUND THE DAVIS MOUNTAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLASH FLOOD CONCERNS WILL CONTINUE THURSDAY...INCLUDING THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO...AND PARTS OF THE NORTHWEST PERMIAN BASIN. OTHER PARTS OF THE BASIN MAY RECEIVE LOCAL HEAVY RAIN TOO. THE RIO GRANDE MAY SEE ELEVATED FLOWS OVER THE NEXT SEVERAL DAYS DUE A COMBINATION OF RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAIN. ALSO THE RIO PENASCO IN EDDY COUNTY MAY RUN HIGH OVER THE NEXT SEVERAL DAYS...OTHER ARROYOS AND DRAWS IN SOUTHEAST NEW MEXICO MAY ALSO. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED... LOCAL EMERGENCY MANAGEMENT SHOULD REMAIN UP TO DATE ON THE LATEST DEVELOPMENTS IN THE POTENTIAL FOR FLOODING AND FLASH FLOODING THE NEXT SEVERAL DAYS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 17, 9:23 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 923 PM CDT WED SEP 17 2014 TXZ048-180245- SCURRY- 923 PM CDT WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN SCURRY COUNTY UNTIL 945 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER KNAPP AT 922 PM CDT...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND GUST WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF HEAVY RAIN IS POSSIBLE WHICH COULD CAUSE MINOR FLOODING PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. && LAT...LON 3281 10083 3253 10085 3262 10117 3277 10116 TIME...MOT...LOC 0222Z 281DEG 12KT 3267 10108
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:01 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| Sep 17, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 30 min |
| Sep 17, 8:26 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 4 hr |
| Sep 17, 9:23 PM CDT | Special Weather Statement | MAF | Scurry | 22 min |
| Sep 17, 10:25 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 17, 11:53 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 18, 12:41 AM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Sep 18, 1:04 AM CDT | Flash Flood Warning | MAF | Martin, Midland | 3 hr |
| Sep 18, 2:42 AM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 18, 3:30 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 18, 7:21 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 18, 7:39 AM CDT | Flash Flood Warning | MAF | Culberson | 3 hr |
| Sep 18, 9:13 AM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Sep 18, 11:49 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Sep 18, 12:08 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Sep 18, 2:38 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Sep 18, 2:41 PM CDT | Special Weather Statement | MAF | 49 min | |
| Sep 18, 3:10 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Presidio | 3 hr |
| Sep 18, 3:28 PM CDT | Special Weather Statement | MAF | 32 min | |
| Sep 18, 4:01 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Sep 18, 4:01 PM CDT | Special Weather Statement | MAF | Winkler | 29 min |
| Sep 18, 4:11 PM CDT | Special Weather Statement | MAF | 34 min | |
| Sep 18, 4:40 PM CDT | Special Weather Statement | MAF | Winkler | 35 min |
| Sep 18, 4:51 PM CDT | Areal Flood Advisory | MAF | Ector, Winkler | 3 hr |
| Sep 18, 4:56 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| Sep 18, 5:03 PM CDT | Special Weather Statement | MAF | Pecos | 27 min |
| Sep 18, 5:09 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 18, 6:02 PM CDT | Special Weather Statement | MAF | Loving | 28 min |
| Sep 18, 6:25 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 4 hr |
| Sep 18, 6:59 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reeves, Ward | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.